Pennsylvania, 2008

High Wind in Pennsylvania, May 11, 2008

May 11, 2008 · NWS CTP · 5 events in 5 counties and zones

Non-convective winds associated with a strong low pressure system brought down trees and wires across western Pennsylvania, causing thousands of power outages. The majority of the outages were in high elevation areas served by Penelec and Allegheny Power.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Non-convective winds associated with a strong low pressure system brought down trees and wires across western Pennsylvania, causing thousands of power outages. The majority of the outages were in high elevation areas served by Penelec and Allegheny Power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 11, 1:15 PM EST, 15 minutes earlier.

Area forecast discussion, May 11, 1:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT SUN MAY 11 2008

.SYNOPSIS...
A POTENT STORM SYSTEM WILL TRACK FROM OHIO TO THE CHESAPEAKE BAY
BY MONDAY AFTERNOON...BRINGING HEAVY RAIN AND SOME THUNDERSTORMS
TO SOUTHERN PENNSYLVANIA. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE REGION TUESDAY AND EARLY WEDNESDAY. A COLD FRONT WILL LIKELY
PUSH INTO THE REGION BY LATE WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
ACCORDING TO LATEST SFC OBS AND RWIS DATA...THE SE WINDS CONTINUE
TO GUST TO 35 OR 40 MPH ALONG THE WESTERN HIGHLANDS. WILL STICK
WITH GUSTS JUST UNDER ADVSRY CRITERIA FOR NOW...AND THEY SHOULD
BEGIN TO DIMINISH AS THE RAIN BEGINS THIS EVENING AND THE SFC
WINDS BECOME NOT AS WELL-ALIGNED WITH THE MID LEVEL FLOW.

THE SHOWERS ASSOCIATED WITH THE CONVECTION IN WESTERN PA WILL BE
THE START TO OUR RAIN OVER MOST OF THE REGION. THUNDER SHOULD
DIMINISH AS IT NEARS THE LOCAL CWA...BUT THE SWRN COS ARE LIKELY
TO HEAR A RUMBLE OR TWO. THE HEAVIEST RAIN STILL LOOKS LIKE IT
WILL BE AFTER MIDNIGHT...BUT HEAVY RAIN POSSIBLE IN THE SRN MTNS
BEFORE MIDNIGHT.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH MONDAY NIGHT/...
MOD TO HVY RAIN EXPECTED TO FALL OVER SOUTHERN PA TONIGHT AS SFC
LO TRACKS JUST SOUTH OF THE MASON DIXON LINE. LATEST SREF DATA
INDICATES A 12HR PERIOD OF IMPRESSIVE MOISTURE FLUX/ISENTROPIC
LIFT TONIGHT AND MONDAY MORNING OVER SOUTHERN PA ASSOCIATED WITH
ANOMALOUS EASTERLY LL JET. SOME CONVECTION POSSIBLE AS WELL.
LATEST SREF QPF INDICATES PORTIONS OF SOUTHERN PA LIKELY TO
RECEIVE IN EXCESS OF 2 INCHES...WITH MUCH OF THE AREA OVER AN
INCH. ANTECEDENT CONDS IN THIS AREA PRETTY WET...WITH LATEST 12HR
HEADWATER GUIDANCE ARND 1.2 INCHES FOR 12 HOURS AT SHIRLEYSBURG.
OTHER FFG NUMBERS IN THE 1.5 TO 2 INCH RANGE. THEREFORE...WILL
CONTINUE THE FLOOD WATCH FOR ROUGHLY THE SOUTHERN THIRD OF THE CWA
INTO MONDAY.

MODEL SOUNDINGS ACTUALLY BECOME MARGINALLY COLD ENOUGH FOR SNOW
OVR THE HIGH TERRAIN OF THE ALLEGHENIES MON MORNING...AS STRONG
LIFT/DYNAMIC COOLING DEVELOPS IN ADVANCE OF UPPER LO CENTER.
HAVE INCLUDED A CHC OF SNOW ABV 1900FT ELEV FOR NOW IN THE SW AND
THE NW DURING THE FEW HOURS AROUND SUNRISE...BUT SFC TEMPS SHOULD
ONLY BE DOWN TO THE M30S AT THE COLDEST.

RAIN SHOULD TAPER OFF BY MONDAY AFTN...AS SFC LO PUSHES OFF THE
MID ATLANTIC COAST. HOWEVER...CLOUDS/NE FLOW WILL KEEP TEMPS FROM
REBOUNDING. HIGHS MOSTLY IN THE 40S FOR MONDAY...WHICH ARE SOME
20-25F BELOW NORMAL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LITTLE DEVIATION AMONGST ENSEMBLE MEMBERS TUE THRU THUR...WITH A
LARGER SPREAD DEVELOPING TOWARDS NEXT WEEKEND. HIGH CONFIDENCE
RIDGE OFF OF THE PAC-NW COAST WILL RESULT IN A TROUGHING ACROSS
EASTERN THIRD OF THE CONUS AND MARGINALLY SUB-SEASONAL TEMPS AND A
SEMI-ACTIVE WX PATTERN THRU THE NEXT 7 DAYS WITH PERIODS OF DRY WX
MIXED IN.

SFC RIDGE WILL INFLUENCE WX TUE AFTN...PROVIDING DRY WX THRU FIRST
HALF WED. RIDGE SLIDES EAST WED AS A WEAK SHORTWAVE DROPS SOUTH INTO
THE WESTERN GRT LKS BUT STRUGGLES TO SLIDE EAST BUMPING INTO PESKY
MID-LVL RIDGE. FRONTAL BNDRY WILL STRETCH SOUTH THROUGH PLAINS EARLY
WED...AND AS IT APPROACHES THE MID-ATLANTIC EXPECT SOME LVL OF
FRONTOLYSIS TO OCCUR. SFC VORT SLIDES NE INTO ONTARIO WITH SECONDARY
VORT SPLITTING TOWARDS GULF COASTAL STATES. THUS EXPECT AS PRECIP
ARRIVES EARLY THUR IT WILL BE WAINING. 850MB THERMAL RIDGE IS
PROGGED TO PERSIST THUR ACROSS NEW ENGLAND/MID-ATLANTIC...THEN
BECOME CHOCKED OFF AS COOLER AIR SLIDES IN BEHIND BNDRY LATE
THUR/EARLY FRI. THUR COULD FEATURE A LARGE DIURNAL SWING WITH
TEMPS NEARING LOW/MID 70S.

QUASI-STATIONARY MID-LVL VORT JUST SOUTH OF HUDSON BAY WILL SEND A
FEW VORT LOBES THRU SOUTHERN GRT LKS FRI/SAT...KEEPING LOW CHC PRECIP
THROUGH THE WEEKEND. 500MB TROUGH IS PROGGED TO BECOME NEGATIVELY TILTED
TOWARDS THE WEEKEND...WHICH MAY HELP DEVELOP A COASTAL LOW OFF-SHORE
OF THE CAROLINAS NEXT WEEKEND. CONFIDENCE IS LOW ATTM WITH THE
FRI-SUN PERIODS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL DETERIORATE AS WE HEAD INTO THE EVENING. SE
FLOW AHEAD OF THE LOW OVER OHIO WILL TRANSPORT MOISTURE INTO THE
REGION RESULTING IN THE ONSET OF PRECIP FROM WEST TO EAST. MVFR
CONDS WILL QUICKLY FALL TO IFR CIGS AS PRECIP BECOMES HEAVIER BY
MID/LATE EVENING...ESPECIALLY ACROSS THE SOUTH. VISBYS MOST LIKELY
IN THE MVFR RANGES. A RUMBLE OF THUNDER IS POSSIBLE...BUT
STABILITY SO HIGH IN LOWEST LEVELS THAT I WILL LEAVE T OUT OF TAFS
FOR NOW. IFR CIGS WILL STICK AROUND THRU MIDDAY MON...AS UPPER LOW
SLIDES OFF OF THE DELMARVA COAST MON AFTN.

SINCE WE REMAIN NORTH OF THE LOW...FLOW BECOMES NORTHERLY WITH
COOL AIR FOR LATE MON. EXPECT VFR CONDS TO DEVELOP MON NGT INTO
TUE. SOME LOCATIONS MIGHT SEE RADIATIONAL FOG MAY DEVELOP EARLY
TUE AS CLEARING AND WET GROUND MAKE FOR GOOD FOG CONDITIONS.
TUE/WED WILL BE DRY...WITH THE FIRST OF A SERIES OF WEAKER WAVES
POISED TO MOVE THROUGH WED NGT BRINGING A CHC FOR PRECIP LATE
WED/EARLY THUR FOLLOWED BY MORE UNSETTLED WEATHER THE REMAINDER OF
THE WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY EVENING
FOR PAZ024>028-033>036-056-057-063>066.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...BEACHLER
AVIATION...DANGELO
Hazardous weather outlook, May 11, 4:01 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 AM EDT SUN MAY 11 2008

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-059-
120915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-
501 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-056-057-063>066-120915-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
501 AM EDT SUN MAY 11 2008

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cambria

When
May 11, 1:30 PM EST to 5:00 PM EST
Where
Cambria forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

The Cambria County 911 center received several reports of trees and wires down during the early to mid afternoon. The damage was mainly confined to the central part of the county.

High Wind, Bedford

When
May 11, 1:45 PM EST to 2:45 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

The Bedford County 911 center received several reports of trees and wires down during the early afternoon. The damage was mainly confined to the western part of the county.

High Wind, Clearfield

When
May 11, 3:00 PM EST to 3:30 PM EST
Where
Clearfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

The Clearfield County 911 center received several reports of trees and wires down during the mid afternoon. One tree fell onto a house at Treasure Lake.

High Wind, Somerset

When
May 11, 3:00 PM EST to 3:30 PM EST
Where
Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

The Somerset County 911 center received several reports of trees and wires down during the mid afternoon.

High Wind, Blair

When
May 11, 4:30 PM EST to 5:00 PM EST
Where
Blair forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

The Blair County 911 center reported trees down during the mid afternoon in the Altoona area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86915, 86916, 86917, 86918, 86919.